3 Reasons For Gum Bleeding When Wearing Braces

If your teenager wears braces, the dentist will provide him or her with a list of instructions on oral appliance care. While orthodontic appliance instructions typically include things to avoid such as chewing gum or eating sticky foods, they will probably not list the reasons for bleeding gums when wearing braces. Here are three reasons teenagers may experience gingival bleeding when wearing braces and what they can do about them:


If your teenager takes non-steroidal anti-inflammatory drugs, or NSAIDS, for pain or fever, bleeding gums may occur underneath the braces. These medications include aspirin and ibuprofen, and they can decrease platelet aggregation.

This means that the blood platelets become less sticky and slower to clot. Oral bleeding related to NSAIDS can develop when brushing or flossing, or it may occur for no reason. If your child experiences bleeding gums, switch to a different type of pain and fever reducer, such as acetaminophen.

This type of analgesic does not affect blood clotting; however, if your teen takes aspirin for a heart problems or an arthritic condition, talk to the physician before switching to acetaminophen. 

Viral Infections

Viral infections, as well as bacterial and fungal infections, can lead to gum bleeding. Certain infections can raise the risk for a blood condition known as thrombocytopenia. This causes a decrease in thrombocytes, one of the blood components responsible for effective clotting.

If your teenager has an infection such as an upper respiratory or urinary tract infection, make an appointment with the physician. If the infection is bacterial in nature, oral antibiotics will be prescribed. If the doctor determines that the infection is caused by a virus, antibiotics will not be recommended because they will do little to resolve the infection. Once the infection has been cleared from the body, thrombocytes will once again start rising to normal levels; however, it may take weeks to months.

Certain Foods

Certain foods have anticoagulant effects on the blood. These include salmon, tuna, ginger, and garlic, and while these foods are nutrient-dense and healthy, they can cause abnormal bleeding if eaten in large quantities. 

They can also interact with aspirin and ibuprofen, causing the blood to clot ineffectively. If your teenager eats these foods and notices oral bleeding, he or she should eliminate them from the diet. It may take a few days before the anti-clotting effects of the foods have been cleared from the blood, but in time, gum bleeding will subside.

If your teenager experiences bleeding gums while wearing braces, work with both the dentist and primary physician to determine the cause. The sooner the cause is determined, the sooner an effective treatment plan can be implemented. To learn more about orthodontics for teens, contact a dental office like Cobbe Dental & Orthodontics.